Winter Weather, Dallam
- When
- February 4, 1:00 AM CST to 5:30 PM CST
- Where
- Dallam forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Storm total snow of 1 inch at Dalhart.
An embedded shortwave trough moved across northwest Texas on the 4th and placed the Texas Panhandle on the northwest portion of this weather system. This quadrant of a weather system is favorable for the development of snow bands which can cause localized enhanced snow production.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An embedded shortwave trough moved across northwest Texas on the 4th and placed the Texas Panhandle on the northwest portion of this weather system. This quadrant of a weather system is favorable for the development of snow bands which can cause localized enhanced snow production. Some such snow bands developed across the northeastern Texas Panhandle creating a gradient of 1 to 2 inches of snow across the southwestern Panhandle to 5 to 6 inches across the northeastern Panhandle. This snow caused numerous vehicle accidents with over 100 being reported in the Amarillo metro area alone, but no serious injuries were reported. The snow ended by the afternoon hours of the 4th as the upper level shortwave moved northeastward into central Oklahoma.
The following is a list of snow reports: 1 inch at Dalhart (Dallam and Hartley County), 1 inch at Stratford (Sherman County), 1.5 inches at Spearman (Hansford County), 5 inches at Perryton (Ochiltree County), 2 inches at Dumas (Moore County), 1 inch at Sanford (Hutchinson County); 3 inches at Miami (Roberts County); 5.5 inches at Canadian (Hemphill County); 2 inches at Panhandle (Carson County); 3.2 inches at Pampa (Gray County); 2 inches at Wheeler (Wheeler County); 3 inches at Claude (Armstrong County); 1.5 inches at Clarendon (Donley County); 3 inches at Wellington (Collingsworth County); 1.3 inches at Amarillo (Potter and Randall County); and 1.5 inches at Dawn (Deaf Smith County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 3, 11:24 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1124 PM CST MON FEB 3 2014
.AVIATION...
SOUTHEAST SURFACE WINDS AROUND 10 KT OVERNIGHT WILL BACK...BECOMING
EAST BY SUNRISE. ISENTROPIC LIFT AND UPSLOPE FLOW WILL SUSTAIN
DEVELOPMENT OF LIFR CEILINGS TONIGHT AND TUESDAY MORNING. FREEZING
DRIZZLE WILL GIVE WAY TO LIGHT SNOW AS STRONG UPPER-LEVEL FORCING
ARRIVES FROM SOUTHWEST. SURFACE WINDS BECOME NORTHERLY BEFORE NOON
TUESDAY. CEILINGS EXPECTED TO RISE INTO MVFR RANGE BETWEEN 17Z AND
22Z TUESDAY AS THREAT FOR FURTHER LIGHT SNOW DIMINISHES. CEILINGS
MAY LOWER INTO IFR RANGE AFTER 00Z WEDNESDAY AS COLD NORTH LOW-LEVEL
WINDS CONTINUE.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 1051 PM CST MON FEB 3 2014/
UPDATE...
LOW CLOUDS, FREEZING FOG, AND FREEZING DRIZZLE HAVE RAPIDLY DEVELOPED
THIS EVENING IN RESPONSE TO AN UPPER TROUGH LOCATED OVER SOUTHWESTERN
NEW MEXICO. THIS TROUGH IS BEGINNING TO LIFT NORTHEAST TOWARD WEST
TEXAS, AND FORCING FOR ASCENT IS ALREADY INCREASING TO OUR SOUTH AND
WEST WHERE SNOW HAS DEVELOPED OVER SOUTHEASTERN NEW MEXICO. WATER
VAPOR IMAGERY SHOWS A POTENTIAL VORTICITY ANOMALY THAT APPEARS TO BE
ON A TRAJECTORY TOWARD THE SOUTHWESTERN/SOUTHERN TEXAS PANHANDLE LATE
TONIGHT. RAP AND NAM GUIDANCE CONTINUE TO INDICATE SNOW DEVELOPING
ACROSS THESE AREAS AFTER 1 AM AND SPREADING NORTH AND EAST, A SCENARIO
ALSO SUPPORTED BY THE TEXAS TECH WRF. THESE MODELS ALSO SHOW A BANDED
SNOW SIGNAL BETWEEN ADRIAN AND AMARILLO, LIKELY TIED TO DEEP, STRONG
UPPER-/LOWER-LEVEL COUPLING AND A TROWAL FEATURE. IF THE BAND
DEVELOPS FARTHER EAST, CLOSER TO AMARILLO, WE'RE CONCERNED THAT THE
MORNING COMMUTE ACROSS AMARILLO COULD BE SEVERELY IMPACTED. WE'LL
HAVE TO WATCH THIS CLOSELY, BUT WE'VE INCREASED SNOWFALL TOTALS
ACROSS THE SOUTHWESTERN TEXAS PANHANDLE AND ADDED DEAF SMITH COUNTY
TO THE WINTER WEATHER ADVISORY. WITHIN THIS BAND OF SNOW AN AVERAGE
SNOWFALL ACCUMULATION BETWEEN 1 AND 3 INCHES IS LIKELY, BUT A
LOCALIZED 5-INCH SNOWFALL TOTAL CAN'T BE COMPLETELY RULED OUT.
FARTHER NORTH AND EAST, OUR DILEMMA WAS WHETHER TO ISSUE A WINTER
STORM WARNING FOR BEAVER COUNTY. WE'RE STILL ON THE FENCE WITH THIS,
DESPITE STRONG UPPER-/LOWER-LEVEL COUPLING, A TROWAL MOVING OVER
THIS AREA, AND A LONGER PERIOD OF SNOWFALL. SREF PROBABILITIES FOR
4" SNOWFALL TOTALS HAVE FURTHER BEEN REDUCED ON THE 21Z RUN. HOWEVER,
WE FEEL THE SREF IS TOO LOW ON SNOWFALL TOTALS, LIKELY A RESULT OF
ITS SNOW-TO-LIQUID RATIOS BEING BASED ON 2 METER TEMPERATURES. USING
ITS 2 METER TEMPS, SNOW-TO-LIQUID RATIOS WOULD BE ABOUT 9.5:1, WHICH
SEEMS FAR TOO LOW IN THIS SETUP (WE'VE USED A 14:1 RATIO). STILL, WE
WOULDN'T BE SURPRISED IF THERE IS AN ISOLATED 6-INCH AMOUNT IN BEAVER
COUNTY, BUT OVERALL, THE OVERWHELMING MAJORITY OF THE TOTALS WILL
LIKELY BE UNDER 6 INCHES. ONE ADJUSTMENT WE DID MAKE TO THE WINTER
WEATHER ADVISORY ACROSS THE NORTHERN AND NORTHEASTERN PANHANDLES WAS
TO EXTEND IT UNTIL 2 PM AS THE SNOW LIKELY WON'T TAPER OFF UNTIL
EARLY TUESDAY AFTERNOON IN THESE AREAS.
JACKSON
PREV DISCUSSION... /ISSUED 539 PM CST MON FEB 3 2014/
AVIATION...
FOR THE 00Z TAFS, THIS IS A LOW CONFIDENCE FORECAST ON MANY ELEMENTS
AND ESPECIALLY TIMING THESE ELEMENTS. EXPECT CONDITIONS TO RAPIDLY
DETERIORATE AFTER 06Z AS -FZDZ BRIEFLY DEVELOPS BEFORE TRANSITIONING
TO SNOW. THERE IS A MODERATE TO HIGH PROBABILITY ALL TERMINALS COULD
BE AT OR BELOW AIRPORT MINIMUMS, PARTICULARLY AT KDHT AND KGUY.
CONDITIONS WILL SLOWLY IMPROVE AT KAMA FIRST, FOLLOWED BY KDHT, AND
FINALLY KGUY.
JACKSON
PREV DISCUSSION... /ISSUED 412 PM CST MON FEB 3 2014/
DISCUSSION...
FORECASTS CONCERNING THE POTENTIAL FOR ACCUMULATING SNOWFALL TONIGHT/
TUESDAY REMAIN QUITE COMPLEX. THE WINTER WEATHER ADVISORY HAS BEEN
EXTENDED TO INCLUDE MORE OF THE SOUTHWESTERN AND CENTRAL TEXAS
PANHANDLE...BUT WILL STILL EXCLUDE DEAF SMITH COUNTY. IT IS IMPORTANT
TO CONVEY VARIED IMPACTS WITH THIS EVENT...AS PORTIONS OF THE
SOUTHWESTERN PANHANDLE /INCLUDING AMARILLO/ WILL LIKELY EXPERIENCE
LOW-END ADVISORY ACCUMULATIONS /UP TO 1-2 INCHES/ WHILE THE
NORTHEASTERN TEXAS PANHANDLE WILL SEE HIGH-END ADVISORY ACCUMULATIONS
/3-5 INCHES/.
FORECAST SOUNDINGS SUGGEST INITIAL WARM AIR ADVECTION IN ADVANCE OF
THE APPROACHING STORM SYSTEM MAY RESULT IN RE-NEWED FREEZING DRIZZLE
OR LIGHT SNOW THIS EVENING...BUT THE MAIN IMPACTS FROM SNOW WILL
DEFINITELY FOCUS ON THE 06-18Z TIMEFRAME. THAT IS WHEN A SHARP AND
NEGATIVELY TILTED SHORTWAVE TROUGH WILL EJECT AND PROVIDE VERY DEEP
FORCING FOR ASCENT OVER THE PANHANDLES. THIS SYSTEM...NOW OVER
NORTHWESTERN MEXICO CURRENTLY HAS AN IMPRESSIVE WATER VAPOR
REPRESENTATION...AND THERE ARE CONCERNS THAT IT WILL EMERGE DEEPER
THAN PROGGED BY MOST MODELS. THE SYSTEM IS A MATCH FOR THE LAMBERT
TYPE-B SNOW PATTERN IN WEST TEXAS WHICH TENDS TO RESULT IN SOME OF
OUR HEAVIER SNOWFALLS. HOWEVER...MOST NWP CONTINUES PERSISTENT
DEPICTIONS OF PRECIPITATION SPREADING NORTHEASTWARD OVER THE
CENTRAL/EASTERN PANHANDLE AS JET DYNAMICS AND ASSOCIATED
FRONTOGENETICAL FORCING SPREAD NORTHEAST AND FOCUS OVER THE
NORTHEASTERN TEXAS PANHANDLE/EASTERN OKLAHOMA PANHANDLE. ALL
GUIDANCE...ONCE CORRECTED FOR KNOWN BIASES...IS IN GENERAL AGREEMENT
WITH POTENTIAL SNOW ACCUMULATIONS BETWEEN 2-5 INCHES NORTH OF THE
CANADIAN RIVER...ESPECIALLY OVER THE EASTERN PANHANDLES. THIS
INCLUDES THE CIPS ANALOG AND SREF ENSEMBLE GUIDANCE WHICH ONLY
DEPICTS A 15 PERCENT PROBABILITY OF 4 PLUS INCH ACCUMULATIONS. THIS
GUIDANCE LENDS UNCERTAINTY TO PATTERN RECOGNITION CONCEPTUAL MODELS
WHICH WOULD SUGGEST THE MORE STRINGENT 6 INCH WINTER STORM CRITERIA
COULD BE THREATENED. THIS UNCERTAINTY IS FURTHER EXACERBATED DUE TO
RECENT HIGH-RESOLUTION MODELS WHICH HAVE SHIFTED THE CORRIDOR OF
STRONGEST FORCING/HEAVY SNOW WESTWARD TOWARD THE CENTRAL PANHANDLE.
DUE TO THESE UNCERTAINTIES...WILL MAINTAIN/EXPAND THE CURRENT
ADVISORY BUT WILL SEGMENT IT TO REFLECT THE VARYING ACCUMULATIONS
WITH AN EMPHASIS ON NEAR WINTER STORM IMPACTS IN THE EASTERN OKLAHOMA
PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE. IT IS POSSIBLE THAT
LOCALIZED 6 INCH AMOUNTS COULD MATERIALIZE THERE...AND ULTIMATELY
WARRANT A WINTER STORM WARNING UPGRADE.
THERE ARE OTHER TIMEFRAMES OF CONCERN IN THIS FORECAST PERIOD AS
WELL. ANOTHER INVASION OF ARCTIC AIR WILL PUSH SOUTHWARD IN THE WAKE
OF TOMORROW/S SYSTEM. PERIODS OF LIGHT SNOW APPEAR LIKELY WEDNESDAY
AND THURSDAY AS THE ENTRANCE REGION OF AN UPPER JET LINGERS ATOP
LIGHT UPSLOPE LOW LEVEL FLOW. THE NEXT POTENTIAL FOR SIGNIFICANT
WINTER PRECIPITATION MAY OCCUR BY THE WEEKEND AS ANOTHER SHARP UPPER
AIR TROUGH IS PROGGED BY THE LONG RANGE MODELS TO TRANSLATE OVER THE
SOUTHERN PLAINS.
FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH THE REST OF THE WEEK. SEVERAL OPPORTUNITIES FOR WETTING
MOISTURE WILL EXIST THROUGH THE UPCOMING WEEK..
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 2 PM CST TUESDAY FOR THE FOLLOWING
ZONES: DALLAM...GRAY...HANSFORD...HEMPHILL...HUTCHINSON...
LIPSCOMB...OCHILTREE...ROBERTS...SHERMAN...WHEELER.
WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
DONLEY...HARTLEY...MOORE...OLDHAM...POTTER...RANDALL.
OK...WINTER WEATHER ADVISORY UNTIL 2 PM CST TUESDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
03/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CST MON FEB 3 2014 OKZ001>003-TXZ001>020-041200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 344 PM CST MON FEB 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ACCUMULATING SNOWFALL IS EXPECTED ACROSS THE PANHANDLES TONIGHT WITH THE BEST CHANCE ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN AND EASTERN TEXAS PANHANDLE. ACCUMULATIONS RANGING FROM 1 TO 5 INCHES WILL BE POSSIBLE...WITH THE HIGHEST AMOUNTS EXPECTED TO OCCUR OVER THE EASTERN OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ACCUMULATING SNOWFALL WILL BE IN PROGRESS TUESDAY MORNING...BUT WILL BEGIN TO SUBSIDE BY MIDDAY. TOTAL ACCUMULATIONS WILL RANGE FROM 1 TO 5 INCHES...WITH THE HIGHEST AMOUNTS EXPECTED TO OCCUR OVER THE EASTERN OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE. WIND CHILL READINGS MAY FALL TO 5 TO 15 DEGREES BELOW ZERO TUESDAY NIGHT INTO WEDNESDAY MORNING...WEDNESDAY NIGHT INTO THURSDAY MORNING...THURSDAY NIGHT INTO FRIDAY MORNING...AND AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. PERIODS OF LIGHT SNOW WILL BE POSSIBLE ACROSS THE PANHANDLES WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. SOME LIGHT ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS AND LOCAL AUTHORITIES ARE ENCOURAGED TO RELAY REPORTS OF WINTER WEATHER IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. JACKSON/LINDLEY
The national radar mosaic for the moment the first event began.
18 winter weather. Local standard time, as filed.
Storm total snow of 1 inch at Dalhart.
Storm total snow of 1 inch at Dalhart.
Storm total snow of 1 inch at Stratford.
Storm total snow of 1.5 inch at Spearman.
Storm total snow of 5 inches at Perryton.
Storm total snow of 2 inches at Moore.
Storm total snow of 1 inch at Sanford.
Storm total snow of 2 inches at Miami.
Storm total snow of 5.5 inches at Canadian.
Storm total snow of 2 inches at Panhandle.
Storm total snow of 3.2 inches at Pampa.
Storm total snow of 2 inches at Wheeler.
Storm total snow of 3 inches at Claude.
Storm total snow of 1.5 inches at Clarendon.
Storm total snow of 3 inches at Wellington.
Storm total snow of 1.3 inches at Amarillo.
Storm total snow of 1.3 inches at Amarillo.
Storm total snow of 1.5 inches at Dawn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503388, 503389, 503390, 503391, 503392, 503393, 503394, 503395, 503396, 503397, 503398, 503399, 503400, 503401, 503402, 503404, 503405, 503406.